Utah, 2023Damaging Wind in Utah, July 18, 2023
July 18, 2023 · NWS GJT · 1 event in 1 county or zone
After high pressure dominated eastern Utah for several days, moisture gradually increased ahead of an approaching system. This led to the development of isolated to scattered high-based thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
After high pressure dominated eastern Utah for several days, moisture gradually increased ahead of an approaching system. This led to the development of isolated to scattered high-based thunderstorms. Given the dry air at the lower levels, gusty outflow winds were the primary threat from storms. The stronger storms produced gusty winds in excess of 58 mph across Grand County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 18, 10:30 AM MST, 3 hours 12 minutes earlier.
Area forecast discussion, Jul 18, 10:30 AM MST, 3 hours 12 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1130 AM MDT Tue Jul 18 2023
.SHORT TERM...(Today through Wednesday)
Issued at 248 AM MDT Tue Jul 18 2023
It seems wrong to say it will be cooler today...but it will be.
There isn't much solace in that since our highs will generally be
5 to 10 degrees above mid July normals. We broke or tied many
records yesterday including the all time high at Grand Junction
and today's may actually be in reach since it is only one away
from the forecast of 102. Highs tomorrow will drop a few more
degrees thanks in part to additional moisture that will be
advecting in over the next 24 hours. Is this monsoonal moisture
finally? Yes...but don't get used to it. The SubTropical High has
been suppressed far enough eastward...over the southern Rockies
on the 18/00Z H500 hand analysis map...that moisture from the Gulf
of California is heading northward. The GOES ALPW imagery is
showing one plume riding the periphery of the ridge across
northern NV and UT this morning. The secondary plume from the GoCA
is moving across Western AZ into the tip of NV. There is nocturnal
convection in the northern plume associated with weak PV and a
wind core aloft which should arrive to northeast Utah by sunrise
and drift along our northern border through the morning. Heating
will work on this moisture source and bring a noticeable uptick in
convection this afternoon. The better coverage will be over the
high plateaus and northward...mainly isolated coverage is expected
southward due the proximity of the high pressure center and it is
farther from the moisture plume. Though moisture is arriving we
won't see monsoonal rains as the low layers remain extremely dry
and the inverted V profiles will be favorable for pushing out
gusty winds and progressive outflow boundaries. Isentropic
surfaces show the secondary plume of mositure will arcing from
S.NV across Utah to northern Colorado overnight. The transport
vectors converge over our northern zones overnight where forcing
from jet dynamics looks to keep diurnal convection going well into
the early morning hours. Still not expected much QPF with these
storms but the blanket of clouds will help keep heat in and
temperatures tonight will be quite mild. With moisture established
Wednesday will bring more afternoon showers and storms...possibly
delayed a bit by clouds left over from the overnight activity.
The moisture gradient continues to favor better storm coverage to
the north while the lower valleys of the 4 Corners will be lucky
to see even and isolated storm. Localized critical fire weather
will still arise the next few afternoons thanks to the gusty winds
and deep mixing in this hot airmass. This will mainly be in the
central and south as the humidity will be slightly higher over
the north. This is where we currently have bigger fires so any
relief will be good.
.LONG TERM...(Wednesday night through Monday)
Issued at 248 AM MDT Tue Jul 18 2023
After a seemingly endless hot and dry pattern lately, scattered
showers and thunderstorms are likely to develop across the higher
terrain late this week. This pattern change is due to a plume of
anomalous moisture with precipitable water values of 125 to 175%
of normal nosing into eastern Utah and western Colorado from the
west and southwest. This opening of the moisture tap is in
response to a trough digging into the Pacific Northwest. As this
occurs, the ridge flattens and becomes elongated across the
southern Four Corners and southern Plains. The gradient in between
the trough and the ridge tightens, which then increases the upper
level winds and funnels moisture from the Pacific into the region
as a result. Despite the increase in mid and upper level
moisture, forecast soundings still reveal quite a bit of dry air
in the lowest levels of the atmosphere... as evidenced by stout
inverted V signatures. While showers and storms won't be
completely dry, QPF is likely to be fairly limited overall,
especially in the lower valleys. Thus, we'll need to continue to
keep an eye on the potential for dry lightning and fire starts
given critical fuels and gusty outflow winds. The good news? The
increased cloud cover should provide at least a little relief from
the extreme heat as of late, but it will still be hot with highs
in the lower desert valleys reaching well into the 90s and low to
mid 100s each day.
Unfortunately, the anomalous plume of moisture is not expected to
last long as the ridge is progged by ensembles to retrograde and
amplify back into the Great Basin, Four Corners, and Intermountain
West by this weekend. This synoptic evolution effectively cuts off
the source of moisture and leaves the CWA mainly dry outside of the
Continental Divide mountains through at least Sunday. With less
clouds and storm activity, temperatures will climb back to well
above seasonal normals. Looking ahead to early next week, there are
some signs that another plume of moisture may try to work into the
forecast area... with the potential to stick around for most of the
week. We'll see how that pans out as we get closer, but the early
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1127 AM MDT Tue Jul 18 2023
VFR conditions are expected to prevail for the next 24 hours. A
band of clouds and light showers is extending across the northern
boundary with Wyoming, impacting KVEL and KHDN. The showers with
this band may become thunderstorms this afternoon, and could bring
gusty outflow winds. This band will drop south through the area
over the next 24 hours. Otherwise, skies will be mostly clear with
typical diurnal winds expected. Afternoon gusts up to 25 knots
will be possible during the mid-to-late afternoon hours, but will
quickly diminish as the sun sets.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&
SHORT TERM...15
LONG TERM...MDM
AVIATION...TGJT
Hazardous weather outlook, Jul 18, 2:57 AM MST, 10 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
357 AM MDT Tue Jul 18 2023
COZ001>014-017>023-UTZ022>025-027>029-191000-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
357 AM MDT Tue Jul 18 2023
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Thunderstorm development today will lead to a lightning and gusty
outflow wind threat. Areas north of I-70 will see a better
coverage of storms with mainly isolated storms occurring to the
South. Localized critical fire weather will form again this
afternoon mainly in the lower elevations of southern Utah and
Colorado.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Thunderstorm development will occur each afternoon through the
week before drier air returns for the weekend. Gusty outflow
winds and lightning will be daily afternoon threats.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Thunderstorm Wind, Grand
- When
- July 18, 1:42 PM MST
- Where
- Grand County, 1.38 mi S of (Cny)canyonlands Fld
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.750, -109.750
A peak wind gust of 63 MPH was measured by the automated weather station at the Canyonlands Field Airport outside Moab.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Oklahoma, July 18 to 20, 202310 injured · 21 events
- Tornadoes and Damaging Winds in Kentucky, July 18, 2023$156,000 · EF1 · 11 events
- Hail and Damaging Winds in Tennessee, July 18, 2023$129,000 · 52 kt wind · 31 events
- Wildfire in Idaho, July 18 to 31, 2023$510,000 · 1 event
- Hail and Damaging Winds in Tennessee, July 18, 2023$174,000 · 1 in hail · 21 events
- Flash Flooding and Hail in Ohio, July 18, 2023$143,000 · 1.5 in hail · 23 events
- Excessive Heat and Heat in Mississippi, July 18 to 21, 202362 events
- Damaging Winds in Kentucky, July 18, 2023$59,000 · 65 kt wind · 22 events
- Tornado and Damaging Winds in Alabama, July 18, 2023$39,000 · EF0 · 30 events
- Damaging Winds in Mississippi, July 18, 2023$60,000 · 65 kt wind · 8 events
- Flash Flooding and Damaging Wind in New York, July 18, 2023$46,000 · 9 events
- Flash Flooding in Kentucky, July 18, 2023$50,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1101707.